New Mexico, 2021

Damaging Wind in New Mexico, June 19, 2021

June 19, 2021 · NWS ABQ · 1 event in 1 county or zone

An upper-level high pressure centered over the Four Corners that had impacted New Mexico for several days finally weakened and moved slightly southward into Arizona on June 19, 2021. This allowed for a weak disturbance to move across New Mexico's northern border and for thunderstorm coverage to increase across across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper-level high pressure centered over the Four Corners that had impacted New Mexico for several days finally weakened and moved slightly southward into Arizona on June 19, 2021. This allowed for a weak disturbance to move across New Mexico's northern border and for thunderstorm coverage to increase across across the area. With a lack of wind shear, thunderstorms were generally non-severe with gusty and strong outflow winds the main hazard. Strong outflow from a thunderstorm near Moriarty resulted in a 58 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 4:15 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 19, 4:15 PM MST, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
515 PM MDT Sat Jun 19 2021

.AVIATION...
00Z TAF CYCLE
Upper high center has shifted over central AZ where it will remain
for the next 24 hrs with steering flow from west to east or
northwest to southeast. Isold to sct showers and tstms with gusty
variable winds and brief moderate to heavy rain will persist over nrn
and central NM and may reach the east central and se plains before
03Z. Short term models suggest an area of sfc high pressure/outflow
boundary will surge swd over north central/ne NM between 01Z-04Z with
convection lingering until around 06Z.

&&

.PREV DISCUSSION...318 PM MDT Sat Jun 19 2021...
.SYNOPSIS...
Drier air is forecast to push in from the northwest for Sunday and
Monday, limiting afternoon and evening showers and thunderstorms to
mainly mountains areas south of Interstate 40. A backdoor cold front
will provide cooler air to central and especially eastern New Mexico
Monday. Dry conditions are forecast for Monday and Tuesday with
increasing moisture from the southwest expected to bring a return of
afternoon showers and thunderstorms by mid week.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Convection firing across the northern mountains will likely diminish
into the evening hours, with activity ending around midnight. While
the setup appears marginal at best, erratic gusty winds and small
hail might occur in some of the stronger cells.

The dome of high pressure wanders southwestward towards the
Sonoran Desert Sunday night, weakening in its trek. 12Z upper air
data shows a 500mb height of 589 dam, a 3 dam departure from the
previous day. The high begins to push eastward Sunday, as flow aloft
shifts more northwesterly, pushing dry air into the state. PWATS get
driven down into the 0.35" to 0.5" range and will help to limit
storms in the afternoon. That said, any storms that do initiate will
be of a drier nature with erratic gusts and lightning being the
primary threats. Coverage will be limited to the Sangre de Cristo
and Sacramento Mts and adjacent highlands. This dry air intrusion
will work to bring temperatures up a few to several degrees
areawide, with several locales reaching into the triple digits. As
such, maintained the heat advisory for the northwest plateau and
middle RGV.

LONG TERM...(MONDAY THROUGH FRIDAY)...
Backdoor cold front results in significant cooling for central and
especially the eastern half Monday. Unfortunately, the low level
cooling will result in quite the cap for convection both Monday and
Tuesday. GFS is the only model generating QPF for the east slopes of
the Sangres while all other models remain dry.

A fair amount of uncertainty remains for Tuesday and Wednesday with
both the GFS & ECMWF tapping moisture remnants of Tropical Storm
Dolores between a relatively deep closed low off the central CA coast
and the Four Corners' high over south-central NM. ECMWF, as is
typical, is not excited about precipitation amounts but has the same
general idea. Above mentioned closed low forces the Four Corners'
high south over far southern NM with dry westerlies returning for
Thursday and Friday. Four Corner's high rebuilds and shifts
northwestward over AZ and then the Great Basin for next weekend. Is
the Dolores moisture the start of the North American Monsoon (NAM)?
The answer is quite complicated but given how how short- lived the
low-level moisture surge is, it's really not. An early onset to the
monsoon may not be in the cards given the transition to a negative
Pacific North- American pattern (PNA).

12/33

&&

.FIRE WEATHER...
Drier air along with breezy conditions will create a few hours of
spotty critical conditions to areas along and west of the
Continental Divide. Some isolated potential exists for thunderstorms
in the afternoon, with most storms being of a drier nature along the
northern and southwestern mts, tracking to the southeast.
Exceptionally low relative humidity takes hold in the afternoon
amongst above average temperatures and high Haines.

A backdoor cold front plunges into the eastern plains on Monday,
dropping temperatures considerably. Considerable moisture comes in
behind this front, with a decent push westward. The relief will be
shortlived however, as temperatures rebound above normal areawide on
Tuesday and the return to daily rounds of afternoon showers and
thunderstorms comes back into play each day after Wednesday through
the end of the week. Lightning ignitions become a threat again by
midweek alongside these warmer temperatures and low relative
humidity values.

12

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201.

Heat Advisory from 1 PM to 8 PM MDT Sunday for the following
zones... NMZ201-219.

&&
Hazardous weather outlook, Jun 19, 1:57 AM MST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Sat Jun 19 2021

NMZ201>241-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Sat Jun 19 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of a storm or two becoming strong to severe
producing severe wind gusts and hail near the CO border from Raton to
Clayton this afternoon. Meanwhile, scattered afternoon dry
thunderstorms will focus over the Gila and Mogollon Rim.

Near record to record heat will continue across western and central
New Mexico today, where a Heat Advisory is out for the Northwest
Plateau to include Farmington.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Record heat continues Sunday with another round of Heat Advisories
issued for the Northwest Plateau and middle Rio Grande Valley. After
a brief respite from the heat Monday, temperatures climb back to the
100F mark through eastern New Mexico Tuesday and beyond.

Daily rounds of isolated to scattered storms continue to favor the
high terrain heading into next week. Most storms look to be more dry
than wet, producing erratic gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

24

In the hours before

Special weather statement, Jun 19, 2:23 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
323 PM MDT Sat Jun 19 2021

NMZ227-228-192200-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
323 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugarite Canyon State Park, or near Raton, moving southeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Raton, Folsom, Raton Pass, Raton Crews Airport, Capulin, Sugarite
Canyon State Park and Sugarite.

This includes the following highways...
 Interstate 25 between Mile Markers 437 and 460.
 Highway 64 between Mile Markers 335 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3693 10380 3649 10411 3694 10502 3700 10498
      3700 10405
TIME...MOT...LOC 2123Z 298DEG 20KT 3696 10438

33
Special weather statement, Jun 19, 2:24 PM MST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT Sat Jun 19 2021

NMZ210-213-216-192200-
Upper Rio Grande Valley-Northern Sangre de Cristo Mountains-Tusas
Mountains Including Chama-
324 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TAOS AND NORTHEASTERN
RIO ARRIBA COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Tres Piedras, or 18 miles west of Questa, moving
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Questa, Red River, Taos Ski Valley, Taos Pueblo, Arroyo Hondo, Arroyo
Seco, Valdez, Cerro, San Cristobal and Lama.

This includes the following highways...
 Highway 285 between Mile Markers 386 and 403.
 Highway 64 between Mile Markers 231 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3675 10613 3693 10601 3671 10533 3644 10555
TIME...MOT...LOC 2124Z 298DEG 20KT 3678 10592

33
Special weather statement, Jun 19, 2:33 PM MST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
333 PM MDT Sat Jun 19 2021

NMZ208-220-241-192200-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
333 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL
400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Magdalena, or 29 miles north of Monticello, moving
southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Socorro County.

This includes Interstate 25 between Mile Markers 109 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3384 10750 3392 10731 3360 10706 3348 10735
TIME...MOT...LOC 2133Z 332DEG 25KT 3382 10737

33
Special weather statement, Jun 19, 3:17 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
417 PM MDT Sat Jun 19 2021

NMZ208-220-241-192245-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
417 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Magdalena, or 19 miles west of Socorro, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Socorro, Magdalena, Lemitar, San Acacia, Escondida, Chamizal and Luis
Lopez.

This includes the following highways...
 Interstate 25 between Mile Markers 143 and 165.
 Highway 60 between Mile Markers 108 and 138.

&&

LAT...LON 3415 10740 3436 10729 3425 10672 3382 10697
TIME...MOT...LOC 2217Z 286DEG 14KT 3412 10723

33
Special weather statement, Jun 19, 6:15 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
715 PM MDT Sat Jun 19 2021

NMZ218-221>223-200145-
Central Highlands-Santa Fe Metro Area-Estancia Valley-Sandia/Manzano
Mountains Including Edgewood-
715 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
SOUTHEASTERN SANTA FE AND NORTH CENTRAL TORRANCE COUNTIES UNTIL 745
PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanley, or 12 miles north of Moriarty, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stanley, Clines Corners and Cedar Grove.

This includes the following highways...
 Interstate 40 between Mile Markers 202 and 217.
 Highway 285 between Mile Markers 250 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3513 10617 3530 10608 3516 10558 3489 10574
TIME...MOT...LOC 0114Z 294DEG 31KT 3519 10604
Special weather statement, Jun 19, 6:46 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
746 PM MDT Sat Jun 19 2021

NMZ222-223-200215-
Central Highlands-Estancia Valley-
746 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
SOUTHEASTERN SANTA FE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 815 PM
MDT...

At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Stanley, or 10 miles east of Moriarty, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clines Corners.

This includes the following highways...
 Interstate 40 between Mile Markers 199 and 231.
 Highway 285 between Mile Markers 235 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3501 10601 3516 10588 3499 10540 3474 10563
TIME...MOT...LOC 0145Z 298DEG 31KT 3505 10586

The radar

The Albuquerque radar (KABX), 77 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Torrance

When
June 19, 6:55 PM MST to 7:15 PM MST
Where
Torrance County, Moriarty Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.980, -106.000

An AWOS station in Moriarty measured a 58 mph wind gust associated with thunderstorm outflow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955243.